Advertisement

Journal d'Analyse Mathématique

, Volume 137, Issue 2, pp 603–661 | Cite as

A symbolic representation for Anosov–Katok systems

  • Matthew ForemanEmail author
  • Benjamin Weiss
Article
  • 21 Downloads

Abstract

This paper is the first of a series of papers culminating in the result that measure preserving diffeomorphisms of the disc or 2-torus are unclassifiable. It addresses another classical problem: which abstract measure preserving systems are realizable as smooth diffeomorphisms of a compact manifold? The main result gives symbolic representations of Anosov–Katok diffeomorphisms.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    D. V. Anosov and A. B. Katok, New examples in smooth ergodic theory. Ergodic diffeomorphisms, Trudy Moskov. Mat. Obšc. 23 (1970), 3–36.MathSciNetzbMATHGoogle Scholar
  2. [2]
    A. Arbieto and C. Matheus, A pasting lemma and some applications for conservative systems, Ergodic Theory Dynam. Systems 27 (2007), 1399–1417, With an appendix by David Diica and Yakov Simpson-Weller.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    A. Avila, On the regularization of conservative maps, Acta Math. 205 (2010), 5–18.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    F. Beleznay and M. Foreman, The complexity of the collection of measure-distal transformations, Ergodic Theory Dynam. Systems 16 (1996), 929–962.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    A.-D. Bjork, Criteria for rank-one transformations to be weakly mixing, and the generating property, Ph. D. dissertation, University of California, Irvine, 2009.Google Scholar
  6. [6]
    B. Fayad and A. Katok, Constructions in elliptic dynamics, Ergodic Theory Dynam. Systems 24 (2004), 1477–1520.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    B. Fayad and M. Saprykina, Weak mixing disc and annulus diffeomorphisms with arbitrary Liouville rotation number on the boundary, Ann. Sci. École Norm. Sup. (4) 38 (2005), 339–364.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    B. R. Fayad, M. Saprykina and A. Windsor, Non-standard smooth realizations of Liouville rotations, Ergodic Theory Dynam. Systems 27 (2007), 1803–1818.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    B. Fayad and R. Krikorian, Herman’s last geometric theorem, Ann. Sci. Éc. Norm. Supér. (4) 42 (2009), 193–219.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    M. Foreman and B. Weiss, An anti-classification theorem for ergodic measure preserving transformations, J. Eur. Math. Soc. (JEMS) 6 (2004), 277–292.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    M. Foreman, D. J. Rudolph and B. Weiss, The conjugacy problem in ergodic theory, Ann. of Math. (2) 173 (2011), no. 3, 1529–1586.zbMATHGoogle Scholar
  12. [12]
    M. Foreman, D. Rudolph and B. Weiss, Universal models formeasure preserving transformations, preprint.Google Scholar
  13. [13]
    M. Foreman and B. Weiss, From odometers to circular systems: A global structure theorem, preprint.Google Scholar
  14. [14]
    M. Foreman and B. Weiss, Measure preserving diffeomorphisms of the torus are not classifiable, preprint.Google Scholar
  15. [15]
    P. R. Halmos, Lectures on Ergodic Theory, Chelsea Publishing Co., New York, 1960.zbMATHGoogle Scholar
  16. [16]
    G. Hjorth, On invariants formeasure preserving transformations, Fund. Math. 169 (2001), 51–84.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    A. B. Katok and A. M. Stepin, Approximations in ergodic theory, Uspehi Mat. Nauk 22 (1967), no. 5 (137), 81–106.Google Scholar
  18. [18]
    A. Katok, Combinatorial Constructions in Ergodic Theory and Dynamics, University Lecture Series, vol. 30, American Mathematical Society, Providence, RI, 2003.CrossRefzbMATHGoogle Scholar
  19. [19]
    J. Moser, On the volume elements on a manifold, Trans. Amer. Math. Soc. 120 (1965), 286–294.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    J. von Neumann, Zur Operatorenmethode in der Klassischen Mechanik, Ann. of Math. (2) 33 (1932), 587–642.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    K. Petersen, Ergodic Theory, Cambridge Studies in Advanced Mathematics, Vol. 2, Cambridge University Press, Cambridge, 1989, Corrected reprint of the 1983 original.Google Scholar
  22. [22]
    P. Walters, An Introduction to Ergodic Theory, Graduate Texts in Mathematics, Vol. 79, Springer-Verlag, New York–Berlin, 1982.Google Scholar

Copyright information

© The Hebrew University of Jerusalem 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of California, IrvineIrvineUSA
  2. 2.Einstein Institute of MathematicsThe Hebrew University of JerusalemJerusalemIsrael

Personalised recommendations